Feb 28, 2008
Thanks for taking my questions. Im HIV+ , W/M, 44 y/o and have been on Epzicom and Sustiva since May 2007. Doing very well on the drugs, no side effects that I notice and my 2/11/08 blood test show undet, cd4 589, and cd4% 40. However Im curious about a couple of things on my blood tests. On 4/07 my white blood count was 5.8, which is where Iam normally. I have noticed a study decline in my counts on subsequent 3-month tests(5.8, 4.8, 4.6, 3.9) and the last test was 3.7 below the normal range indicated of 4.0 11.0. I have also noticed a drop in my Abs. Neutorphil, now at 1.5 on a scale of 2.0-8.0. My HIV doctor mentioned it this time but did not seem concerned. Is this downward trend something I should question? What could cause this? I feel fine and am experiencing no other problems.
My other question is about Testosterone levels. I had an initial test in 11/06 and Free Test 38.9, %Free Test 1.17, Total 330. My most recent test all of the numbers stayed the same except for my %Free Testosterone which dropped to 1.12 a low reading according to the reference range(1.5 2.2) Should I be concerned about this? What does the %Free Testosterone mean as opposed to the other values?
Thanks for your help
| Response from Dr. Henry
Sustiva + Epizom generally has little negative effect on white blood cell counts particularly after many years of safe use. Vitamin deficiencies or bone marrow problems need to be at least considered. Experts argue and solid data is limited regarding the best way to measure testosterone and what should be done about it if low (scant data in men on hormone replacement compared to women and for them there remains much controversy). I generally track the free testosterone level which combines the % free x the total testosterone. For some patients low testosterone levels may be associated with fatigue, low sex drive, low bone or muscle mass and sometimes low blood counts. Whether long term health outcomes are improved overall when testosterone is given (when if ever to stop?) remains unknown and in need of study. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.